Alabama, 2012

Flash Flooding and Flood in Alabama, July 30 to 31, 2012

July 30 to 31, 2012 · NWS BMX · 38 events in 8 counties and zones

During the early morning hours of Tuesday, July 31, thunderstorms developed along a moisture/instability gradient across Tennessee and Missouri, within an active northwesterly flow pattern. Activity condensed into several clusters of thunderstorms and moved southeastward into central Alabama.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
38

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

During the early morning hours of Tuesday, July 31, thunderstorms developed along a moisture/instability gradient across Tennessee and Missouri, within an active northwesterly flow pattern. Activity condensed into several clusters of thunderstorms and moved southeastward into central Alabama. These storms tracked across the same areas within a short time frame. With deep moisture and high rainfall rates, flash flooding occured across portions of Jefferson and Shelby counties, in addition to hail and wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jul 30, 11:04 PM CST, 26 minutes earlier.

Area forecast discussion, Jul 30, 11:04 PM CST, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1204 AM CDT TUE JUL 31 2012

.UPDATE...
AVIATION DISCUSSION.

&&

.DISCUSSION...

MONITORING CONVECTIVE TRENDS UPSTREAM ACROSS TENNESSEE AND
MISSOURI TO SEE IF AN MCS DEVELOPS. NORTHWEST FLOW EVENTS ARE VERY
TRICKY AND CONFIDENCE IS LOW IN TONIGHT'S FORECAST. A FEW STORMS
HAVE DEVELOPED UPSTREAM ALONG A MOISTURE AND INSTABILITY GRADIENT
THAT EXTENDS FROM THE BOOTHEEL OF MISSOURI INTO WEST ALABAMA.
EXPECTING THIS AXIS TO CONTINUE TO BE THE FOCUS FOR DEVELOPMENT.
MIXED LAYER CAPE IN EXCESS OF 3000 J/KG STILL EXISTS ACROSS
NORTHERN MISSISSIPPI ALONG WITH 30-35 KT 0-6 KM BULK SHEAR.
THINKING THAT STORMS WILL STRENGTHEN AS THEY MOVE INTO THE REGION
OF ENHANCED INSTABILITY. OVERALL EVOLUTION AND INTENSITY OF
WHATEVER DEVELOPS IS HIGHLY UNCERTAIN...BUT DECIDED TO GO WITH
LIKELY POPS ACROSS THE NORTHWESTERN HALF OF THE AREA. IF A SOLID
MCS DEVELOPS WE COULD BE LOOKING AT A WIDESPREAD DAMAGING WIND
EVENT STARTING AS EARLY AS 2 AM ACROSS THE NORTHWESTERN COUNTIES.
IF STORMS REMAIN MORE SCATTERED IN NATURE THERE WILL STILL BE A
THREAT FOR ISOLATED DAMAGING WINDS AND HAIL.

87/GRANTHAM

&&

.AVIATION...
06Z TAF DISCUSSION.

THE AFTERNOON/EVENING CONVECTION DOWN AROUND TROY WAS PERSISTENT...
BUT IT SEEMS LIKE THAT HAS FINALLY SETTLED DOWN. OUR ATTENTION IS
NOW TURNED TO THE NORTHEAST...WHERE ANOTHER CLUSTER OF STORMS HAS
SLOWLY RAMPED UP THE LAST COUPLE OF HOURS. THE STRONGEST CELL IN THE
THUNDERSTORM CLUSTER (AT 05Z) WAS JUST SOUTHWEST OF MSL...MOVING
SOUTHEAST. THAT PUTS IT ON COURSE TO HEAD RIGHT FOR BHM. THUS...THE
06Z TAFS WILL BE BASED ON THE IDEA THAT THAT STRONGEST CELL WILL
CONTINUE ITS CURRENT MOTION...AND ADDITIONAL (LESS STRONG) CELLS
WILL DEVELOP ON EITHER FLANK. SO...I'VE HIT THE STORMY CONDITIONS
HARDEST AT BHM AND EET...LESS SO AT TCL AND ANB. ADDITIONAL
DEVELOPMENT AHEAD OF THE MAIN CELL...AND/OR STRENGTHENING ON THE
FLANKS...WILL OBVIOUSLY LEAD TO AMENDMENTS TO THIS THINKING.

ONCE THE STORMS MOVE THROUGH OVERNIGHT AND EARLY TUESDAY MORNING...I
THINK THAT WILL PRETTY MUCH STABILIZE THE ATMOSPHERE FOR THE REST OF
THE DAY. THUS...I'VE KEPT CONDITIONS WITH CUMULUS-ONLY VFR AFTER
ENDING THE RAIN.

/61/

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Jul 30, 9:48 PM CST, 1 hour 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1048 PM CDT MON JUL 30 2012

ALZ011>015-017>050-010400-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
1048 PM CDT MON JUL 30 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TONIGHT.

A ROUND OF SEVERE THUNDERSTORMS IS POSSIBLE LATER TONIGHT ACROSS
MAINLY WESTERN PORTIONS OF CENTRAL ALABAMA. THIS THUNDERSTORM
COMPLEX IS EXPECTED TO DEVELOP AND MOVE OUT OF TENNESSEE AND
NORTHERN MISSISSIPPI AFTER MIDNIGHT. DAMAGING WINDS AND LARGE HAIL
ARE POSSIBLE WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

ONGOING THUNDERSTORM ACTIVITY FROM THE OVERNIGHT HOURS MAY BRING
A CONTINUED THREAT FOR DAMAGING WINDS AND LARGE HAIL FOR PORTIONS
OF CENTRAL ALABAMA ON TUESDAY.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE
NECESSARY AFTER MIDNIGHT TONIGHT.

In the hours before

Special weather statement, Jul 30, 5:57 PM CST, 5 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
657 PM CDT MON JUL 30 2012

ALZ049-310030-
PIKE AL-
657 PM CDT MON JUL 30 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PIKE COUNTY UNTIL
730 PM CDT...

AT 653 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR TROY UNIVERSITY...MOVING SOUTH AT 25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  HENDERSON...
  TARENTUM...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3181 8614 3180 8585 3161 8587 3161 8616
TIME...MOT...LOC 2357Z 007DEG 23KT 3171 8600

61
Local storm report, Jul 30, 6:37 PM CST, 4 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
737 PM CDT MON JUL 30 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0729 PM     HAIL             6 E GOSHEN              31.73N 86.03W
07/30/2012  E1.00 INCH       PIKE               AL   PUBLIC

            QUARTER SIZE HAIL AT DONNAS GROCERY ALONG COUNTY RD 2290.

&&

GRANTHAM
Local storm report, Jul 30, 9:07 PM CST, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1007 PM CDT MON JUL 30 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     FLASH FLOOD      2 E HENDERSON           31.67N 86.04W
07/30/2012                   PIKE               AL   EMERGENCY MNGR

            COUNTY ROAD 2262 EAST OF HENDERSON BECAME IMPASSIBLE AND
            WAS CLOSED.

&&

GRANTHAM
Special weather statement, Jul 30, 11:15 PM CST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1215 AM CDT TUE JUL 31 2012

ALZ014-015-310600-
WALKER AL-WINSTON AL-
1215 AM CDT TUE JUL 31 2012

...SIGNIFICANT WEATHER ADVISORY FOR WINSTON AND NORTHERN WALKER
COUNTIES UNTIL 100 AM CDT...

AT 1214 AM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM WINSTON FREE STATE BARN TO
7 MILES NORTHWEST OF JASPER...AND MOVING EAST AT 20 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS.

LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  JASPER...
  ARLEY...
  CORDOVA...
  DORA...
  SUMITON...

&&

LAT...LON 3427 8756 3413 8710 3399 8710 3399 8713
      3397 8713 3396 8710 3392 8708 3390 8708
      3389 8705 3377 8702 3371 8704 3384 8746
TIME...MOT...LOC 0516Z 292DEG 16KT 3415 8743 3390 8738

GRANTHAM
Special weather statement, Jul 30, 11:27 PM CST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1227 AM CDT TUE JUL 31 2012

ALZ026-310615-
ST. CLAIR AL-
1227 AM CDT TUE JUL 31 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ST. CLAIR COUNTY
UNTIL 115 AM CDT...

AT 1225 AM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR MOODY...MOVING SOUTHEAST AT 20 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  PELL CITY...
  BALD ROCK...
  COOSA ISLAND...
  CAMP WINNATASAKA...
  CHULA VISTA...

&&

LAT...LON 3355 8618 3352 8623 3350 8623 3349 8626
      3352 8627 3344 8632 3348 8638 3350 8638
      3350 8642 3355 8648 3357 8653 3371 8649
TIME...MOT...LOC 0527Z 306DEG 16KT 3358 8646

GRANTHAM

The radar

The Columbus AFB radar (KGWX), 64 km away, was scanning. The volume nearest the first event began at 05:27 UTC.

Open the radar archive at this moment

Event by event

25 thunderstorm wind, 10 flash flood, 1 heavy rain, 1 hail, 1 flood. Local standard time, as filed.

Thunderstorm Wind, Marion

When
July 30, 11:30 PM CST
Where
Marion County, 1.26 mi NNE of Hackleburg
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
34.288, -87.814

Trees were blown down across Alabama Highway 43, just north of the site of the Wrangler Plant.

Thunderstorm Wind, Marion

When
July 30, 11:30 PM CST
Where
Marion County, 0.34 mi N of Bear Creek
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
34.275, -87.701

Trees were blown down in Bear Creek.

Thunderstorm Wind, Blount

When
July 30, 11:40 PM CST
Where
Blount County, 1.38 mi N of Blountsville
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.100, -86.580

Numerous trees were blown down across the county, including in and around Blountsville.

Thunderstorm Wind, Winston

When
July 30, 11:45 PM CST
Where
Winston County, 0.25 mi SSW of Haleyville
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
34.227, -87.622

Several trees were blown down in Haleyville and the surrounding area, resulting in numerous power outages across the county.

Thunderstorm Wind, Jefferson

When
July 31, 12:00 AM CST
Where
Jefferson County, 0.9 mi SE of Mt Olive
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
33.670, -86.860

Several trees were blown down in the Fultondale area.

Thunderstorm Wind, Winston

When
July 31, 12:00 AM CST
Where
Winston County, 0.69 mi S of Lynn
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
34.040, -87.550

Several trees were blown down in the community of Lynn.

Heavy Rain, Chilton

When
July 31, 12:00 AM CST to 9:00 AM CST
Where
Chilton County, 1.74 mi E of Minooka
Reported by
CoCoRaHS
Coordinates
33.050, -86.740

CoCoRaHS observer in northern Chilton county measured a storm total rainfall over nine hours of 7.10 inches.

Hail, Jefferson

When
July 31, 12:08 AM CST
Where
Jefferson County, 1.15 mi SSW of Fultondale
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
33.605, -86.809

Thunderstorm Wind, Walker

When
July 31, 12:35 AM CST
Where
Walker County, 1.56 mi S of Mc Cullum
Measured
65 kt (75 mph) estimated gust
Reported by
Trained Spotter
Coordinates
33.797, -87.330

Several trees were blown down, blocking Kings Mill Rd.

Thunderstorm Wind, Walker

When
July 31, 12:40 AM CST
Where
Walker County, 1.05 mi NE of Bradleytown
Measured
65 kt (75 mph) estimated gust
Reported by
Trained Spotter
Coordinates
33.741, -87.267

Numerous trees and power lines were blown down along Alabama Highway 269 near Parrish.

Thunderstorm Wind, Walker

When
July 31, 12:42 AM CST
Where
Walker County, 0.4 mi N of Sumiton
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
33.756, -87.050

Power lines were blown down across Main St in Sumiton. In addition, a large amount of tree debris was noted in the roadway.

Thunderstorm Wind, Walker

When
July 31, 12:53 AM CST
Where
Walker County, 6.21 mi SW of Drifton
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
33.607, -87.327

Trees were blown down blocking Tutwiler Rd.

Thunderstorm Wind, Shelby

When
July 31, 12:54 AM CST
Where
Shelby County, 1.02 mi NNE of Pelham
Measured
50 kt (58 mph) estimated gust
Reported by
Storm Chaser
Coordinates
33.293, -86.812

Strong winds caused the partial collapse of the awning at the Jet Pep gas station.

Thunderstorm Wind, Shelby

When
July 31, 1:15 AM CST
Where
Shelby County, 0.62 mi S of Saginaw
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Employee
Coordinates
33.211, -86.779

Several large tree limbs were blown down and tree tops snapped along County Road 339 between County Road 340 and County Road 26. One tree fell onto a vehicle.

Flash Flood, Shelby

When
July 31, 1:30 AM CST to 4:30 AM CST
Where
Shelby County, 1.14 mi SSE of Acton to 1.16 mi SSE of Acton
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
33.336, -86.810

Two homes in the Stratford Place Subdivision were flooded by 5 and 13 inches of water on the first floor, respectively.

Flash Flood, Shelby

When
July 31, 1:45 AM CST to 4:45 AM CST
Where
Shelby County, 1.13 mi NE of Paramount to 1.1 mi NE of Paramount
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
33.330, -86.814

Nine homes in the Saddle Run subdivision had between 2 and 18 inches of water flood the first floor of the home.

Flash Flood, Shelby

When
July 31, 1:50 AM CST to 4:50 AM CST
Where
Shelby County, 0.44 mi NE of Scotrock to 0.43 mi ENE of Scotrock
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
33.254, -86.814

Alabama Highway 31 was closed near Shelby Baptist Medical Center due to one foot of water covering the roadway.

Flash Flood, Shelby

When
July 31, 1:50 AM CST to 4:50 AM CST
Where
Shelby County, 0.98 mi ENE of Pelham to 1.04 mi ENE of Pelham
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
33.288, -86.805

A portion of Birmingham South Campground flooded and evacuations were necessary.

Flash Flood, Jefferson

When
July 31, 2:00 AM CST to 2:15 AM CST
Where
Jefferson County, 0.52 mi SW of Avondale to 0.43 mi SW of Avondale
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
33.525, -86.787

Street flooding at 35th St and Brook St N in Birmingham resulted in one water rescue.

Flash Flood, Shelby

When
July 31, 2:00 AM CST to 5:00 AM CST
Where
Shelby County, 1.34 mi SE of Paramount to 1.62 mi SE of Paramount
Cause
Heavy Rain
Reported by
Public
Coordinates
33.309, -86.811

Flooding was reported at the Belle Vista Mobile Home Park.

Flash Flood, Shelby

When
July 31, 2:00 AM CST to 7:00 AM CST
Where
Shelby County, 1.82 mi E of Paramount to 1.91 mi E of Paramount
Cause
Heavy Rain
Reported by
Public
Coordinates
33.321, -86.798

Flooding due to heavy rain occurred at the Pelham YMCA. Water flooded the building and pool area, resulting in the facility being closed for several days.

Thunderstorm Wind, Chilton

When
July 31, 2:07 AM CST
Where
Chilton County, 3.92 mi WSW of Cooper
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
32.739, -86.607

A large tree was blown down blocking the roadway near the intersection of County Road 59 and County Road 24.

Thunderstorm Wind, Autauga

When
July 31, 2:15 AM CST
Where
Autauga County, 2.34 mi E of New Prospect
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.676, -86.510

A tree was blown down blocking the roadway along County Road 20 West at the Interstate 65 overpass.

Thunderstorm Wind, Autauga

When
July 31, 2:15 AM CST
Where
Autauga County, 2.94 mi NNW of White City
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.686, -86.647

A tree was blown down blocking the roadway near the intersection of County Road 24 and County Road 19.

Thunderstorm Wind, Autauga

When
July 31, 2:15 AM CST
Where
Autauga County, 0.89 mi ESE of New Prospect
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
32.664, -86.537

A large tree was blown down blocking the roadway near the intersection of County Road 57 and County Road 20.

Thunderstorm Wind, Autauga

When
July 31, 2:15 AM CST
Where
Autauga County, 0.86 mi SSW of New Prospect
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.659, -86.557

A tree was blown down into roadway at County Road 20 and County Road 65.

Thunderstorm Wind, Autauga

When
July 31, 2:30 AM CST
Where
Autauga County, 1.08 mi ENE of Poseys Xrds
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.574, -86.552

A tree was blown down into roadway at County Road 40 W and County Road 57.

Thunderstorm Wind, Autauga

When
July 31, 2:50 AM CST
Where
Autauga County, 1.01 mi ENE of Mulberry
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.455, -86.764

A tree was blown down into roadway at Highway 14 W and County Road 9.

Thunderstorm Wind, Walker

When
July 31, 3:03 AM CST
Where
Walker County, Townley
Measured
55 kt (63 mph) estimated gust
Reported by
911 Call Center
Coordinates
33.830, -87.430

Trees and power lines were blown down along Highway 124 in the Townley community.

Thunderstorm Wind, Walker

When
July 31, 3:18 AM CST
Where
Walker County, 0.66 mi ENE of Drifton
Measured
58 kt (67 mph) estimated gust
Reported by
911 Call Center
Coordinates
33.673, -87.239

Numerous trees and power lines were blown down in and around Good Springs, with most of the damage concentrated along Alabama Highway 269.

Thunderstorm Wind, Walker

When
July 31, 3:36 AM CST
Where
Walker County, 5.75 mi SSW of Drifton
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
33.591, -87.280

Trees and power lines were blown down in the Tutwiler community along County Road 6.

Thunderstorm Wind, Jefferson

When
July 31, 3:37 AM CST
Where
Jefferson County, 0.18 mi NW of Short Creek
Measured
58 kt (67 mph) estimated gust
Reported by
Amateur Radio
Coordinates
33.552, -87.102

A large tree was blown down across Alabama Highway 269.

Thunderstorm Wind, Shelby

When
July 31, 4:07 AM CST
Where
Shelby County, 0.44 mi SW of Wilton
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
33.076, -86.885

Numerous large trees and power lines were blown down along Highway 25, County Road 8, and Reeder St. Streets were closed until trees could be cleared.

Thunderstorm Wind, Chilton

When
July 31, 4:42 AM CST
Where
Chilton County, 0.69 mi N of Maplesville
Measured
43 kt (49 mph) estimated gust
Property damage
$4,000
Reported by
County Official
Coordinates
32.790, -86.880

Numerous trees and large tree limbs were blown down throughout the town of Maplesville.

Flash Flood, Jefferson

When
July 31, 5:00 AM CST to 8:00 AM CST
Where
Jefferson County, 1.54 mi NNE of Magella to 1.44 mi NNE of Magella
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
33.491, -86.823

Several cars were stranded in flood waters on Green Springs Highway under the Interstate 65 overpass.

Flash Flood, Jefferson

When
July 31, 7:00 AM CST to 7:15 AM CST
Where
Jefferson County, 1.41 mi S of Acipco to 1.38 mi S of Acipco
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
33.500, -86.817

The intersection of 6th Ave S and 9th St S flooded, resulting in a water rescue.

Flash Flood, Jefferson

When
July 31, 7:15 AM CST to 9:15 AM CST
Where
Jefferson County, 0.36 mi ESE of Cahaba Hgts to 0.35 mi ESE of Cahaba Hgts
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
33.448, -86.724

Due to heavy rainfall, the Interstate 459 S exit ramp to U.S. Highway 280 flooded and was closed.

Flood, Shelby

When
July 31, 8:45 AM CST to 11:45 AM CST
Where
Shelby County, 3.53 mi ENE of Quito to 3.48 mi ENE of Quito
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
33.390, -86.690

As heavy rain came to an end across Shelby county, Highway 119 near Briarwood School was closed due to water continuing to flow across the roadway.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2012Every state in 2012This day in weather historyWarnings in Alabama, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 406016, 406017, 406018, 406019, 406020, 406021, 406050, 406022, 406024, 406023, 406025, 406026, 406027, 406028, 406030, 406029, 406031, 406032, 406033, 406035, 406036, 406037, 406038, 406039, 406040, 406052, 406051, 406053, 406041, 406042, 406044, 406043, 406045, 406046, 406047, 406048, 406054, 406049.